Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Columbia, SC

July 2, 2017McDuffie County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 2, 2017, 3:13 PM EDT for McDuffie County, Georgia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 3:13 PM EDT (19:13 UTC)
Expired
Jul 2, 2017, 4:15 PM EDT
In force
62 min
Issued by
NWS Columbia, SC

County McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 124 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS82 KCAE 021913
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
313 PM EDT SUN JUL 2 2017

GAZ063-064-022015-
McDuffie-Columbia-
313 PM EDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN 
COLUMBIA AND MCDUFFIE COUNTIES...

At 312 PM EDT, a strong thunderstorm was located over Sharon, or 7
miles east of Crawfordville, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Thomson and Dearing. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3361 8263 3364 8261 3363 8258 3365 8258
      3364 8256 3366 8251 3364 8246 3368 8237
      3369 8232 3331 8237 3334 8244 3334 8250
      3336 8255 3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 1912Z 274DEG 16KT 3353 8277 

$$

CJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 2, 2:12 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 2, 2:12 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
212 PM EDT Sun Jul 2 2017

.SYNOPSIS...
Scattered mainly afternoon and evening thunderstorms generally
expected. A series of upper impulses and surface boundaries may
provide varying precipitation chances each day through the
period.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon...Strong heating and convergence into a lee-side
trough will be the main support for thunderstorms. The latest
analysis indicated significant upper lift ahead of a shortwave
trough will likely hold off until tonight except an upper
feature will brush the south section this afternoon. The h85
flow is forecast to remain westerly through this afternoon. The
HRRR indicated considerable thunderstorm coverage in the south
section and little coverage farther north which was supported by
radar trends. We have increased pops in the Central Savannah
River Area this afternoon. Observation trends support surface-
based LI values -5 to -7. The instability indicated strong wind
possible with any thunderstorms. It will be hot this afternoon
and expect heat index values peaking around 100.

Tonight...Despite the loss of strong heating, a mid-level
shortwave trough moving into the area should help maintain
instability and increase moisture. The models indicated h85 flow
backing to southwest ahead of this feature. However, the HRRR
indicated little coverage. We maintained chance pops through
the night. Lingering moderate instability during the evening
supports possible strong wind with any thunderstorms. The
temperature guidance was close with lows in the middle 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Weak upper troughiness to continue over the E CONUS, with upper
ridge over the W. A weak surface trough appears will remain
stretched across the central Carolinas/CSRA. A series of upper
impulses are progged to move through, one to slowly move through
Monday, with another appearing to slowly move into the region
late Tue/Tue nt. Most guidance pointing to increased
thunderstorm chance Monday with the first upper shortwave slowly
traversing the region, and with atmospheric moisture progged to
increase, with PW values increasing to around 2 inches. Some
indications of the highest moisture pushing east to the Pee Dee
and coastal Carolinas Tuesday behind the first shortwave, with
some slightly drier air coming in to the NW FA/CSRA. Trended
POPs accordingly Tue.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Little overall change for our region Wed/Thu. Appearance of
sufficient atmospheric moisture and instability to provide
expectations of scattered diurnal convection. GFS/EC indicate
upper pattern to amplify by next weekend as the E CONUS trough
deepens and the W CONUS ridge strengthens. An upper shortwave
and surface boundary appears to move through Friday, followed by
another Sat nt/Sun time frame. Some uncertainties on timing,
followed by considerable uncertainty on whether the latter front
will stall over or near the region or be able to push through.
Utilized a model blend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Expect mainly VFR conditions during the TAF period but there may
be a period of IFR in thunderstorms and also in stratus and fog
during the early morning hours.

Strong heating and convergence into a lee-side trough will be
the main support for thunderstorms this afternoon.
The latest analysis indicated significant upper lift ahead of a
shortwave trough will likely hold off until tonight except an
upper feature will brush the south section affect the AGS and
DNL terminals this afternoon. The h85 flow is forecast to
remain westerly through this afternoon. The HRRR indicated
considerable thunderstorm coverage in the south section and
little coverage farther north which was supported by radar
trends. The probability of restrictions has increased at the AGS
and DNL terminals this afternoon. Observation trends support
surface- based LI values -5 to -7. The instability indicated
strong wind possible with any thunderstorms.

Despite the loss of strong heating, a mid-level shortwave
trough moving into the area should help maintain instability and
increase moisture tonight. The models depicted h85 flow backing
to southwest ahead of this feature. Thunderstorms may occur but
were not included in the TAFs because of too much timing
uncertainty. Lingering moderate instability during the evening
supports possible strong wind with any thunderstorms.

High low-level moisture and nocturnal cooling plus the lingering
effects of possible rain soaked air from previous convection
may help support stratus and fog, mainly during the 09z to 12z
time frame as some of the guidance has indicated.

EXTENDED AVIATION OUTLOOK...Restrictions possible in late
night and early morning stratus or fog, along with scattered
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jul 2, 3:47 AM EDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
347 AM EDT Sun Jul 2 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
347 AM EDT Sun Jul 2 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
313 PM EDT SUN JUL 2 2017

GAZ063-064-022015-
McDuffie-Columbia-
313 PM EDT SUN JUL 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
COLUMBIA AND MCDUFFIE COUNTIES...

At 312 PM EDT, a strong thunderstorm was located over Sharon, or 7
miles east of Crawfordville, moving east at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Thomson and Dearing.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3361 8263 3364 8261 3363 8258 3365 8258
      3364 8256 3366 8251 3364 8246 3368 8237
      3369 8232 3331 8237 3334 8244 3334 8250
      3336 8255 3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 1912Z 274DEG 16KT 3353 8277

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:14 PM EDTSpecial Weather StatementCAECalhoun46 min
Jul 1, 9:35 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda40 min
Jul 1, 10:02 PM EDTSevere Thunderstorm WarningCAERichland, Sumter43 min
Jul 1, 10:08 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland67 min
Jul 1, 10:27 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter36 min
Jul 1, 10:53 PM EDTSevere Thunderstorm WarningCAEClarendon42 min
Jul 1, 11:18 PM EDTSpecial Weather StatementCAERichland42 min
Jul 1, 11:26 PM EDTSpecial Weather StatementCAEBarnwell49 min
Jul 2, 12:40 AM EDTSpecial Weather StatementCAEOrangeburg35 min
Jul 2, 4:58 PM EDTSevere Thunderstorm WarningCAEAiken32 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.